Missouri, 2003

Damaging Wind in Missouri, April 6, 2003

April 6, 2003 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 6, 2:14 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 6, 2:14 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 PM CDT SUN APR 6 2003

MAIN FORECAST CONCERNS ARE THE ONGOING CONVECTIVE EVENT AND THEN
TEMPERATURES THROUGH MIDWEEK.

ELEVATED THUNDERSTORM OVER WEST CENTRAL AND SOUTHWEST MISSOURI
PUTTING OUT THE LARGEST HAIL WE HAD SO FAR...GENERALLY UP TO 1 INCH
IN DIAMETER HAIL OR A BIT LARGER WITH THE STRONGEST STORMS OVER THE
PAST 2-3 HOURS. STORMS MAINTAINED THEIR STRENGTH IN ELEVATED STRONG
WARM AIR ADVECTION NEAR OR JUST ABOVE ABOVE THE 850MB LEVEL WHERE
40KT WINDS INTERSECT THE 850MB FRONT....BUT IN GENERAL THE STORM
HAVE WEAKENED OVER THE PAST HOUR AS THEY HEAD INTO DEEPER COLD AND
MORE STABLE AIR.

SURFACE MOISTURE IS SURGING NORTHWARD IN A NARROW BAND AHEAD OF THE
DRY LINE WITH DEW POINTS INTO THE MID TO UPPER 50S INTO NORTH
CENTRAL OK. THIS IS VERY CLOSE TO THE MESO ETA DEPICTION WHICH
MOVES MID 50S DEW POINTS INTO EXTREME SE KS AND THE SW CORNER OF MO
BY 00Z. A LOT WILL BE DEPENDENT ON CLOUD COVER AS TO HOW MUCH
SURFACE BASED INSTABILITY CAN OCCUR LATE THIS AFTERNOON. NARROW
CUMULUS LINE HAS DEVELOPED IN SOUTH CENTRAL KS. WILL WATCH THIS AREA
FOR REDEVELOPMENT WITHIN THE NEXT FEW HOURS...GIVEN VERTICAL SHEAR
ABOVE THE ELEVATED STABLE LAYER...WOULD NOT BE AT ALL SURPRISED TO
SEE ELEVATED HAILERS ALONG THE DRY LINE/COLD FRONT...BUT SURFACE
BASED STORMS SHOULD REMAIN SOUTH OF THE AREA. ACTIVITY WILL PUSH
EAST OF THE AREA TONIGHT...BUT BELIEVE BKN-OVC CLOUDS WILL HANG ON
IN MOST AREAS FOR A GOOD PART OF THE DAY ON MONDAY.

EXTENDED PERIODS ARE QUIET. UNSEASONABLY COLD NIGHTTIME TEMPERATURES
EXPECTED MON NIGHT THROUGH WED NIGHT. LOWS IN THE MID 20S POSSIBLE
TUE NIGHT/WED MORNING WITH SFC RIDGE NEAR OR JUST WEST OF THE AREA
AND LITTLE CLOUD COVER..AND 1000-500MB THICKNESS VALUES OF 5300M
PROGGED BY THE 00Z GFS. WARMING TREND WILL OCCUR LATE IN THE WEEK
AND NEXT WEEKEND WITH MIDLEVEL HEIGHT RISES. WENT ABOVE GUIDANCE
TEMPERATURES SUNDAY ON PRELIMINARY GRIDDED FORECAST WITH HIGHS IN
THE MID TO UPPER 70S.

STILL PLAYING AROUND WITH SHORT TERM GRIDDED FORECAST. HOPE TO HAVE
IT DONE SHORTLY.

...SGF...
MO...NONE
KS...NONE

DSA
Hazardous weather outlook, Apr 6, 3:10 PM CST, 1 hour 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THROUGH TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS WITH LARGE HAIL

  AREAS AFFECTED AND TIMING:

  ACROSS THE ENTIRE AREA THROUGH MIDNIGHT

  DISCUSSION:

LOW PRESSURE OVER OKLAHOMA WILL GRADUALLY SHIFT EAST INTO SOUTHERN
MISSOURI AND NORTHERN ARKANSAS TONIGHT. THUNDERSTORMS HAVE
REDEVELOPED ALONG A FRONT EXTENDING SOUTH AND SOUTHEAST OF THE LOW
PRESSURE CENTER. THESE STORMS WILL MOVE NORTHEAST INTO THE FORECAST
AREA. THE STORMS ARE EXPECTED TO MOVE UP AND OVER COLDER AIR NEAR
THE SURFACE AND BECOME ELEVATED...WITH THE MAIN STORM THREAT BEING
LARGE HAIL. OTHER STORMS WITH HAIL UP TO THE SIZE OF QUARTERS
ALREADY OVER SOUTHWEST MISSOURI WILL MAINTAIN THEIR STRENGTH AS
MOISTURE IS DRAWN NORTHWARD AHEAD OF THE STORM SYSTEM. ALL THE
STORMS ARE EXPECTED TO MOVE EAST OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

UNSEASONABLY COLD WEATHER WILL MOVE INTO THE AREA IN THE WAKE OF THE
STORM SYSTEM ON MONDAY. LOW TEMPERATURES ARE EXPECTED TO FALL TO
NEAR FREEZING OVER MUCH OF THE REGION EARLY TUESDAY MORNING. LIGHT
WINDS AND CLEAR SKIES UNDERNEATH NEARBY HIGH PRESSURE WILL LIKELY
DROP TEMPERATURES INTO THE 25 TO 28 DEGREE RANGE OVER THE MISSOURI
OZARKS AND SOUTHEAST KANSAS BY EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH THE EVENING HOURS. PLEASE RELAY
REPORTS OF LARGE HAIL TO THE NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

In the hours before

Local storm report, Apr 6, 1:14 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    MACKS CREEK               MO   .75 INCH HAIL
04/06/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 6, 1:27 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    ELKTON                    MO   .88 INCH HAIL
04/06/03   HICKORY
Local storm report, Apr 6, 2:11 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    HERMITAGE                 MO   .88 INCH HAIL
04/06/03   HICKORY
Local storm report, Apr 6, 2:14 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0257 PM    KNOBBY                    MO   .75 INCH HAIL
04/06/03   BENTON                         REPORTED BY PUBLIC.
Local storm report, Apr 6, 2:19 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    STOVER                    MO   .75 INCH HAIL
04/06/03   MORGAN
Local storm report, Apr 6, 3:19 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0403 PM    6 E CONWAY                MO   .75 INCH HAIL
04/06/03   LACLEDE                        REPORTED BY COOPERATIVE
                                          OBSERVER.

The radar

The Springfield radar (KSGF), 31 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dade

When
April 6, 5:00 PM CST
Where
Dade County, Everton
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -93.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357757.